Alert archive / Ohio / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at May 3, 2012, 1:16 AM EDT for Columbiana County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 1:16 AM EDT (05:16 UTC)
- Expired
- May 3, 2012, 2:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Pittsburgh, PA
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
830
WWUS81 KPBZ 030516
SPSPBZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT THU MAY 3 2012
OHZ041-030615-
COLUMBIANA OH-
116 AM EDT THU MAY 3 2012
...HEAVY RAIN, HAIL AND GUSTY WINDS...
THUNDERSTORMS WITH HEAVY RAIN, HAIL AND GUSTY WINDS WILL MOVE
THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...
AT 112 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHEAST OF HOMEWORTH...OR
ABOUT 5 MILES EAST OF ALLIANCE...MOVING EAST AT 25 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS. IN ADDITION, HAIL AND WINDS GUSTS TO
40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
HOMEWORTH... GUILFORD LAKE STATE PARK...
SALEM... LEETONIA... LISBON...
COLUMBIANA... EAST PALESTINE...
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4091 8081 4091 8052 4071 8052 4083 8109
4090 8109 4091 8108 4091 8091 4093 8090
4093 8083
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at May 3, 12:02 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 3, 12:02 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1202 AM EDT THU MAY 3 2012 .SYNOPSIS... MORE THUNDERSTORMS CAN BE EXPECTED THIS EVENING AS ANOTHER DISTURBANCE PASSES TO THE NORTH OF THE AREA. WARM WEATHER WILL CONTINUE FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CONVECTION CONTINUES TO DEVELOP OVER THE NE IN THE WAKE OF THE EXITING MCS. THE ACTIVITY FURTHEST TO THE EAST IS DEVELOPING ALONG A HUGE OUTFLOW MOVING AWAY FROM THE COMPLEX. ADDITIONAL ISO ACTIVITY HAS DEVELOPED OVER NE OH, WHICH IS LIKELY ALONG A LEFT OVER BOUNDARY AND AN UL WAVE. LATEST SAT PIC IS SHOWING THE RIDGE BUILDING INTO THE UPPER OHIO VALLEY BEHIND THE MCS. NOT SURE HOW MUCH ADDITIONAL ACTIVITY WILL DEVELOP OR HOW LONG IT WILL LAST. WILL UPDATE TO INCLUDE POPS ACROSS THE NORTH. PREVIOUS DISCUSSION FOLLOWS... VISIBLE SATELLITE IMAGERY INDICATES WIDESPREAD SURFACE BASED INSTABILITY IS QUICKLY BECOMING MARGINALIZED AS THE SUN SETS THIS EVENING. CUMULUS DEVELOPMENT HAS ALL BUT STOPPED...AND WHAT'S LEFT OF THE CUMULUS IS QUICKLY DISSIPATING. HOWEVER...IN AREAS WHERE SYNOPTIC HELP FOR ASCENT EXISTS...INSTABILITY IS STILL BEING HARNESSED BOTH TO OUR SOUTHEAST AND TO OUR NORTH AT THE MOMENT. THE FIRST OF THESE AREAS IS JUST AHEAD OF A VORT MAX THAT IS NOT BEING WELL DEPICTED BY ANY NWP MODEL IN PARTICULAR...HOWEVER ASCENT AHEAD OF IT HAS ALLOWED FOR SUSTAINED UPDRAFT FORMATION ACROSS FAR NORTHERN VIRGINIA...JUST OUTSIDE THE SOUTHEASTERN EDGE OF OUR FORECAST AREA. THE SECOND AREA IS CURRENTLY TO OUR NORTH. THIS IS IN AN AREA AHEAD OF YET ANOTHER VORT THAT IS STRUNG OUT ALONG A SURFACE FRONTAL BOUNDARY THROUGH THE LOWER GREAT LAKES. SURFACE CONVERGENCE IS MAXIMIZED ALONG THAT FRONT...WHICH ALSO IS ROUGHLY COINCIDENT WITH THE LAKE BREEZE BOUNDARY AT THIS TIME ACROSS NORTHERN OHIO...NORTHWEST PENNSYLVANIA...AND WESTERN NEW YORK. SURFACE PRESSURE FORECAST FROM ALL MODELS KEEP THE BOUNDARY TO OUR NORTH...AND IN FACT PROGRESS THIS BOUNDARY FARTHER NORTH OVER THE NEXT 24 HOURS. THERE IS STILL SOME SUGGESTION FROM THE NAM/ECMWF/SREF THAT OUTFLOW DRIVEN CONVECTION COULD CONTINUE SOUTHWARD ACROSS OUR AREA OVERNIGHT...HOWEVER THE 18Z GFS AND 12Z CANADIAN BOTH FAVOR KEEPING ACTIVITY ALONG THE NORTHERN FRINGES OF OUR FORECAST AREA. CONVECTIVE TRENDS ALONG THE WESTERN PERIPHERY OF THE LAKE BREEZE ARE NOT IMPRESSIVE AT THIS TIME...AND GIVEN THE STEERING FLOW...IT WOULD BE PREFERABLE TO HAVE SIGNIFICANT CONVECTION ONGOING IN THIS AREA FOR IT TO PROPAGATE ALONG OUTFLOW INTO THE LARGEST CHUNK OF OUR CWA. AT THIS TIME...CONVECTION IS LARGELY RELEGATED TO EXTREME NORTHEAST OHIO AND POINTS FARTHER NORTHEAST FROM THERE. WHILE POPS WERE STILL KEPT RATHER ELEVATED OVERNIGHT NORTH AND EAST OF PITTSBURGH...QPF WAS REDUCED FOR ALL BUT THE EXTREME NORTHEASTERN ZONES. CONVECTIVE TRENDS WILL BE MONITORED ON AN ONGOING BASIS...AND THE LACK OF ANY ADDITIONAL CONVECTION UPSTREAM IN NORTHERN OHIO OVER THE NEXT COUPLE OF HOURS WOULD LIKELY REQUIRE ADDITIONAL POP/QPF REDUCTIONS ACROSS MUCH OF THE AREA. FOR NOW...IT STILL SEEMS PRUDENT TO ALLOW THE SYNOPTIC ASCENT TO WORK FARTHER EAST A BIT BEFORE PULLING THEM COMPLETELY. FRIES && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... THE THUNDERSTORM SUPPORTING SHORTWAVE IS PROGGED QUICKLY EASTWARD ON THURSDAY AND STRENGTHENING RIDGE ALOFT IS EXPECTED TO SUPPRESS ANY DEEP CONVECTION THEREAFTER. TEMPERATURES WERE PROGGED APPROXIMATELY 20 DEGREES ABOVE NORMAL USING A BLEND OF GUIDANCE. DETERMINISTIC MODELS HAVE BEEN CONSISTENT IN THE UNDERCUTTING OF THE RIDGE WITH A SHORTWAVE ON THURSDAY NIGHT. THAT SYSTEM CENTER IS GFS/NAM FORECAST ACROSS NRN WEST VIRGINIA AND PRECIP PROBABILITIES HAVE BEEN CONSTRUCTED FOR THE LATEST TIMING OF THAT FEATURE. FOR NOW...CHANCE NUMBERS SHOULD SUFFICE FOR AREAS ALONG AND SOUTH OF THE I 70 CORRIDOR. COLD FRONT HAS ALSO BEEN CONSISTENTLY TIMED FOR FRIDAY AND POPS FOR THE ADVANCE AND PASSAGE OF THAT FEATURE WERE MAINTAINED IN THE LIKELY CATEGORY...BUT ADJUSTED FOR EXPECTED TIMING. SPC HAS AGAIN DRAWN THE ENTIRE AREA IN A SLIGHT RISK AREA...BUT THE DEEP LAYER SHEAR PROGNOSIS FOR THURSDAY AND FRIDAY IS LIMITED AND PROBABILISTIC SEVERE VALUES SHOULD REMAIN LOW. FRIDAY AND SATURDAY TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT COOLING TREND WILL BE NOTICEABLE AS POST FRONT READINGS LOOK TO BE 10 TO 15 DEGREES BELOW PEAK SHORT TERM TEMPERATURES. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... RECENT ECMWF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW A RELATIVELY ZONAL UPPER LEVEL JETSTREAM ACROSS THE NORTHERN U.S. WITH MANY MEMBERS SHOWING RIDGING ACROSS THE UPPER MIDWEST SUNDAY. A COLD UPPER TROUGH FROM THE CANADIAN PRAIRIES WILL THEN MOVE SOUTHEASTWARD INTO THE GREAT LAKES BY WEDNESDAY, FLATTENING THE FORMER RIDGING AND INCREASING THE JETSTREAM WINDS. STILL MODERATE UNCERTAINTY EARLY NEXT WEEK REGARDING EVOLUTION AND MOVEMENT OF SURFACE FEATURES WITH THIS PATTERN, AND ASSOCIATED SENSIBLE WEATHER FOR THE UPPER OHIO VALLEY. AT THIS JUNCTURE, HAVE MAINTAINED A DRY PERIOD SUNDAY INTO EARLY MONDAY. THEN HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS LATE MONDAY AND TUESDAY DUE TO EVENTUAL COLD FRONTAL PASSAGE. DEPENDING ON TIMING AND EXTENT OF POST SYSTEM COLD POOL, MAINTAINED LINGERING CLOUDS WITH A NON-MENTIONED SLIGHT CHANCE OF SHOWERS WEDNESDAY. FORECASTED TEMPERATURES, PER RECENT GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES, TO BE UP TO 10 DEGREES WARMER THAN NORMAL SUNDAY AND MONDAY. DAYTIME HIGHS TUESDAY AND WEDNESDAY SHOULD BE NEAR OR SLIGHTLY COOLER THAN NORMAL DEPENDING ON INCREASED SHOWER POTENTIAL AND POST-SYSTEM COOLING. NIGHTTIME LOWS CAN CONTINUE WARMER THAN NORMAL DUE INCREASED CLOUDS AND ASSOCIATED DECREASED RADIATIONAL COOLING EFFECTS. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS FOR THE MAJORITY OF THE TAF PERIOD. THE EXCEPTION WILL BE THE POTENTIAL DEVELOPMENT OF FOG DURING THE PRE-DAWN HOURS. LAMP GUIDANCE SUPPORTS MVFR FOG DEVELOPING NEAR THE PRE-DAWN HOURS ACROSS THE TERMINALS. A TEMPO GROUP FOR IFR FOG IS FORECAST AT KFKL/KDUJ. VFR CONDITIONS WILL RETURN BY MID-MORNING TOMORROW. WINDS WILL BE SOUTHWESTERLY AROUND 5KTS OVERNIGHT INCREASING TO 10KTS BY LATE MORNING ON THURSDAY. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... THUNDERSTORMS WITH RESTRICTIONS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AND AGAIN LATE MONDAY IN ASSOCIATION WITH THE PASSAGE OF COLD FRONT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 2, 4:22 AM EDT, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 422 AM EDT WED MAY 2 2012 MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076- WVZ001>004-012-021>023-041-030830- GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 422 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ041-PAZ007>009-013>016-020>023-073-074-030830- COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- WESTMORELAND RIDGES- 422 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 2, 8:29 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED MAY 2 2012
PAZ009-030115-
FOREST PA-
829 PM EDT WED MAY 2 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOREST COUNTY...
AT 825 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BALLTOWN...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
BALLTOWN... LYNCH...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4162 7895 4149 7895 4162 7942 4163 7941
4163 7936 4163 7896
WOODRUMSpecial weather statement, May 3, 12:16 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1216 AM EDT THU MAY 3 2012 PAZ016-030500- JEFFERSON PA- 1216 AM EDT THU MAY 3 2012 ...HEAVY RAIN AND HAIL... THUNDERSTORMS WITH HEAVY RAIN AND HAIL MOVING THROUGH SOUTHEASTERN JEFFERSON COUNTY... AT 1207 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED THUNDERSTORMS WITH HEAVY RAIN 4 MILES NORTH OF PUNXSUTAWNEY...MOVING SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS. HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM WITH GUSTS TO 40 MPH POSSIBLE. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS INCLUDE... PUNXSUTAWNEY... PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4091 7908 4111 7895 4106 7880 4090 7880
Special weather statement, May 3, 1:16 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT THU MAY 3 2012
OHZ041-030615-
COLUMBIANA OH-
116 AM EDT THU MAY 3 2012
...HEAVY RAIN, HAIL AND GUSTY WINDS...
THUNDERSTORMS WITH HEAVY RAIN, HAIL AND GUSTY WINDS WILL MOVE
THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...
AT 112 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHEAST OF HOMEWORTH...OR
ABOUT 5 MILES EAST OF ALLIANCE...MOVING EAST AT 25 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS. IN ADDITION, HAIL AND WINDS GUSTS TO
40 MPH ARE POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
HOMEWORTH... GUILFORD LAKE STATE PARK...
SALEM... LEETONIA... LISBON...
COLUMBIANA... EAST PALESTINE...
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4091 8081 4091 8052 4071 8052 4083 8109
4090 8109 4091 8108 4091 8091 4093 8090
4093 8083The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:29 PM EDT | Special Weather Statement | PBZ | Forest | 46 min |
| May 3, 12:16 AM EDT | Special Weather Statement | PBZ | Jefferson | 44 min |
| May 3, 2:18 AM EDT | Special Weather Statement | PBZ | Beaver | 57 min |
| May 3, 2:43 AM EDT | Special Weather Statement | PBZ | Armstrong, Butler | 62 min |
| May 3, 3:24 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 66 min |
| May 3, 5:04 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 56 min |
| May 3, 5:56 AM EDT | Special Weather Statement | PBZ | Westmoreland | 64 min |
| May 3, 7:19 AM EDT | Special Weather Statement | PBZ | Fayette | 56 min |
| May 3, 2:39 PM EDT | Special Weather Statement | PBZ | Jefferson | 36 min |
| May 3, 3:13 PM EDT | Special Weather Statement | PBZ | Jefferson | 47 min |
| May 3, 3:25 PM EDT | Special Weather Statement | PBZ | Forest | 35 min |
| May 3, 3:42 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 97 min |
| May 3, 1:37 AM EDT | Special Weather Statement | PBZ | Carroll | 53 min |
Nearby
Special Weather Statements in Ohio, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.